Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Grand Rapids, MI

April 22, 2006Isabella County, Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 22, 2006, 3:12 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2006, 3:12 PM EDT (19:12 UTC)
Expired
Apr 22, 2006, 3:45 PM EDT
In force
33 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Isabella County, MI, Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 221913
SVRGRR
MIC073-107-221945-
/O.NEW.KGRR.SV.W.0009.060422T1912Z-060422T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
312 PM EDT SAT APR 22 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISABELLA COUNTY IN CENTRAL MICHIGAN
  MECOSTA COUNTY IN CENTRAL MICHIGAN

* UNTIL 345 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER MECOSTA COUNTY...OR ABOUT 16 MILES NORTH OF
  STANTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLBROOK AROUND 320 PM EDT
  ROLLAND CENTER AROUND 330 PM EDT
  WINN AROUND 340 PM EDT
  BEAL CITY AND WEIDMAN AROUND 345 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4365 8512 4366 8507 4375 8490 4357 8475
      4356 8475 4347 8500 4347 8524 4355 8530
      4356 8530

$$

TJT
1 follow-up statement
000 
WWUS53 KGRR 221929
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT SAT APR 22 2006

MIC107-221938-
/O.CAN.KGRR.SV.W.0009.000000T0000Z-060422T1945Z/
MECOSTA MI-
328 PM EDT SAT APR 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR MECOSTA COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

LAT...LON 4364 8508 4366 8507 4375 8490 4357 8475
      4356 8475 4347 8499 4348 8508 4356 8508
      4359 8508

$$

MIC073-221945-
/O.CON.KGRR.SV.W.0009.000000T0000Z-060422T1945Z/
ISABELLA MI-
328 PM EDT SAT APR 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ISABELLA
COUNTY UNTIL 345 PM EDT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR ROLLAND CENTER...OR ABOUT 16 MILES WEST OF MOUNT
PLEASANT...AND MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEIDMAN BY 335 PM EDT
  BEAL CITY BY 340 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

LAT...LON 4364 8508 4366 8507 4375 8490 4357 8475
      4356 8475 4347 8499 4348 8508 4356 8508
      4359 8508

$$

BEACHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 10:25 AM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 22, 10:25 AM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 AM EDT SAT APR 22 2006

.UPDATE...
MAIN SHORT TERM CONCERN CONTINUES TO BE TSRA POTENTIAL LATER TODAY.
WATER VAPOR IMAGES SHOW A STRONG VORT MAX ROTATING AROUND THE SE
QUADRANT OF THE STACKED UPPER LOW OVER WI. THIS HAS PUSHED A BAND OF
SHOWERS INLAND OFF THE LAKESHORE. IN SPITE OF FAVORABLE
REFLECTIVITIES ABOVE THE -20C LEVEL NEAR LUDINGTON...REPORTED CLOUD
TO GROUND LIGHTNING STRIKES HAVE BEEN CONFINED TO THE FAR NRN PART
OF LOWER MI. AS NOTED IN THE PREVIOUS DISCUSSION... IMPRESSIVE LAPSE
RATES ARE IN PLACE AHEAD OF THE APPROACHING COLD POOL ALOFT. THIS IS
CONFIRMED BY LOCAL 12Z SOUNDINGS. THE WOLCOTT IN PROFILER HAS SHOWN
A SIGNIFICANT INCREASE IN 0-6KM SHEAR WITH THE VORT MAX...SUGGESTING
THAT ROTATING STORMS WILL BE POSSIBLE LATER TODAY. HOWEVER...VERY
LOW CAPE PROJECTED IN THE -10 TO -30C LAYER SUGGESTS HAIL SIZES
SHOULD STAY BELOW SEVERE LIMITS...ALTHOUGH ACCUMULATIONS COULD BE
IMPRESSIVE IN SPOTS. RUC13 ADVERTISES THE BEST INSTABILITY SHIFTING
N OF THE CWFA BY THIS AFTERNOON AHEAD OF THE MENTIONED VORT MAX.
STILL CAN NOT RULE OUT SOME STORMS IN OUR AREA...SO WILL LEAVE THE
WEATHER GRIDS AS IS. THE ONLY GRID CHANGES OF ANY SIGNIFICANCE WERE
BUMPING UP DEWPOINT AND RH GRIDS SLIGHTLY TODAY BASED ON
OBSERVATIONS.

NO SIGNIFICANT CHANGES ARE PLANNED FOR THE NEARSHORE FORECAST.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TJT
Hazardous weather outlook, Apr 22, 10:40 AM EDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1040 AM EDT SAT APR 22 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1040 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
SOUTHWEST LOWER MICHIGAN TODAY. STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF
HEAVY RAIN. THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE NORTH
OF A MOUNT PLEASANT TO LUDINGTON LINE THIS AFTERNOON. THE THREAT FOR
THUNDERSTORMS NEAR THE IMMEDIATE LAKESHORE SHOULD DIMINISH THIS
AFTERNOON. MOST SHOWERS AND THUNDERSTORMS SHOULD BE NORTH AND EAST
OF SOUTHWEST LOWER MICHIGAN BY SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO FRIDAY NIGHT AS
ANOTHER STRONG STORM SYSTEM DROPS SOUTHEAST FROM CENTRAL CANADA
INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.

WDM TJT

In the hours before

Local storm report, Apr 22, 2:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             WHITE CLOUD             43.55N 85.77W
04/22/2006  E0.88 INCH       NEWAYGO            MI   PUBLIC

&&

BEACHLER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:41 PM EDTSevere Thunderstorm WarningGRRNewaygo34 min
Apr 22, 3:17 PM EDTSevere Thunderstorm WarningGRRMontcalm13 min
Apr 22, 3:29 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm31 min
Apr 22, 7:55 PM EDTSevere Thunderstorm WarningGRRJackson34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.